North Carolina, 2011

Damaging Winds in North Carolina, July 31, 2011

July 31, 2011 · NWS RAH · 3 events in 3 counties and zones

A series of shortwave disturbances coupled with a weak surface boundary and a very moist airmass allowed strong to severe storms to developed across the southwest Piedmont. All thunderstorm damage was associated with strong thunderstorm wind gusts, with one tree falling onto a home in Albemarle.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RAH wrote it up.

A series of shortwave disturbances coupled with a weak surface boundary and a very moist airmass allowed strong to severe storms to developed across the southwest Piedmont. All thunderstorm damage was associated with strong thunderstorm wind gusts, with one tree falling onto a home in Albemarle.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before the first event at Jul 31, 2:00 PM EST, 2 hours 35 minutes earlier.

Area forecast discussion, Jul 31, 2:00 PM EST, 2 hours 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RALEIGH NC
300 PM EDT SUN JUL 31 2011

.SYNOPSIS...
AN UPPER DISTURBANCE WILL MOVE SOUTH ACROSS THE STATE LATE THIS
AFTERNOON AND EVENING. THIS DISTURBANCE WILL INTERACT WITH A WEAK
SURFACE BOUNDARY OVER CENTRAL NC...PRODUCING NUMEROUS SHOWERS AND
THUNDERSTORMS THROUGH TONIGHT. DRIER AIR WILL BUILD INTO THE AREA ON
MONDAY WITH MODERATING TEMPERATURES THROUGH THE WORK WEEK BEFORE A
WEAK FRONT APPROACHES THE STATE LATE WEDNESDAY.

&&

.NEAR TERM /THROUGH MONDAY NIGHT/...
AS OF 230 PM SUNDAY...
THIS AFTERNOON AND TONIGHT:
MID LEVEL SHORTWAVE VORT ENERGY EMBEDDED IN THE NWLY FLOW ON THE
SOUTHERN PERIPHERY OF THE ONTARIO SHORTWAVE TROUGH WILL MOVE
SOUTHEAST ACROSS THE NORTHEAST/NORTHERN MID-ATLANTIC REGION THIS
AFTERNOON AND EVENING. THE VORT BECOMES INCREASINGLY MORE CHANNELED
AS IT SAGS SOUTH INTO THE AREA WITH A 50 KT JET ACCOMPANYING THE
WEAK SHEAR AXIS. AT THE SURFACE...THE LACK OF APPRECIABLE HEIGHT
FALLS OVER THE SOUTHERN MID-ATLANTIC WILL ALLOW A SURFACE COLD FRONT
TO STALL NORTHERN VA/WV/KENTUCKY.

BLENDED TPW SHOWS A MOIST 2.0 TO 2.25" PWAT AIRMASS IN PLACE ACROSS
THE CAROLINAS...SOUTH OF THE STALLING OUT SURFACE FRONT ACROSS THE
VIRGINIAS...WITH A WEAK SFC CONVERGENCE TROUGH AXIS BISECTING THE
FORECAST AREA...LIKELY THE REMNANTS OF LAST NIGHTS CONVECTION.
CONVECTION COVERAGE HAS BLOSSOMED OVER THE PAST COUPLE OF HOURS
AS THE UPPER SHEAR AXIS APPROACHES...COMBINED WITH DAYTIME
HEATING AND RESULTANT DESTABILIZATION AS SPC MESOANALYSIS
SHOWING A 1000 TO 1500 JOULES OF MLCAPE ACROSS THE PIEDMONT...WITH
STRONG DESTABILIZATION OF 2000 TO 3000 JOULES ACROSS THE EXTREME
SOUTHEAST.

ANEMIC WIND FIELDS(BULK SHEAR <= 20KTS;0-3KM SHEAR <=10KTS)...WEAK
MID LEVEL LAPSE RATES AND LINGERING WARM TEMPERATURES ALOFT WILL
LIMIT SEVERE THREAT WITH AN ISOLATED WET MICROBURST OR TWO POSSIBLE.
INSTEAD THE MAIN THREAT WILL BE LOCALIZED FLOODING...ESPECIALLY IN
URBAN OR LOW-LYING AREAS FROM SLOW MOVING/TRAINING STORMS.

HEAVY SHOWERS AND STORMS COULD PERSIST WELL INTO THE OVERNIGHT
HOURS...WITH A CONTINUED THREAT OF MINOR FLOODING DURING THE EVENING
BEFORE DRIER AIR ALOFT BEGINS TO SPREAD IN FROM THE NORTHWEST AFTER
MIDNIGHT WITH THE PASSAGE OF THE MOIST MID-LEVEL SHEAR AXIS. WILL
GRADUALLY TAPER OFF POPS FROM NW TO SE...KEEPING A CHANCE OF POPS
ACROSS THE SOUTHEAST THROUGH DAYBREAK. WITH FRONT STALLING SOUTH OF
THE AREA AND WIDESPREAD CLOUDINESS....EXPECT ANOTHER WARM NIGHT WITH
RAIN COOLED LOWS MATCHING CLOSELY TO SFC DEWPOINTS. OVERNIGHT LOWS
IN THE LOWER TO MID 70S.

MONDAY AND MONDAY NIGHT:
MODELS ARE IN GOOD AGREEMENT WITH THE TIMING OF THE MOIST LOWER/MID
TROUGH PASSAGE MOVING SOUTHEAST OF THE AREA BY 15Z MONDAY. OUTSIDE
OF ISOLATED CONVECTION DEVELOPING ALONG NORTHERN/WESTERN THETA-E
GRADIENT ACROSS THE SANDHILLS...EXPECT PRECIP/CONVECTION TO BE OUT
OF THE AREA BY MIDDAY. WITH SKIES BECOMING PARTLY TO MOSTLY SUNNY
AND LITTLE AIRMASS CHANGE WITH THICKNESSES IN THE 1430 METER
RANGE...HIGHS SHOULD BE MOSTLY IN THE LOWER 90S.

MODELS CONTINUE TO SHOW A SIGNIFICANT UPPER PV DISTURBANCE
DIVING SOUTHEAST ACROSS THE AREA MONDAY EVENING BETWEEN 00 TO 06Z.
HOWEVER MODELS DEPICT A FAIRLY DRY COLUMN...MAKING IT DIFFICULT TO
INCLUDE ANY POPS AT THIS TIME. LOWS MONDAY NIGHT 70 TO 75.

&&

.SHORT TERM /TUESDAY THROUGH WEDNESDAY/...
AS OF 300 PM SUNDAY...

THE LATEST GFS PROVIDES FOR MODERATELY STRONG SHORTWAVES MOVING
THROUGH CENTRAL NORTH CAROLINA IN THE NORTHWEST FLOW...AROUND THE
UPPER RIDGE...LATE TUESDAY NIGHT AND INTO WEDNESDAY. THESE WAVES MAY
BE A RESULT OF CONVECTIVE FEEDBACK...HOWEVER...THE NAM ALSO
FORECASTS A MODEST MID-LEVEL SHORTWAVE SKIRTING TO THE NORTH AND
NORTHEAST OF CENTRAL NORTH CAROLINA LATE TUESDAY NIGHT AND EARLY
WEDNESDAY. AFTER WHAT SHOULD BE A STABLE DAY TUESDAY...WITH NAM AND
GFS BUFR SOUNDINGS SHOWING AMPLE CIN UNDER A RELATIVELY DRY AIR MASS
AS PRECIPITABLE WATER VALUES ARE BELOW 2 INCHES...AND K INDICES ARE
LESS THAN 30...BOTH THE NAM AND THE GFS SUGGEST AN INCREASE IN AT
LEAST MID-LEVEL CLOUDS TUESDAY NIGHT INTO WEDNESDAY. MOISTURE
INCREASES TUESDAY NIGHT INTO WEDNESDAY ON BOTH MODELS...WITH A
GRADUAL INCREASE IN 850MB THETA-E ON THE NAM AND A MORE RAPID
INCREASE ON THE GFS...WITH PRECIPITABLE WATER VALUES ON THE LATTER
CLIMBING TO WELL OVER TWO INCHES BY 18Z WEDNESDAY. ENOUGH MOISTURE
IS PRESENT IN THE MID-LEVELS TO PRODUCE A SMALL CHANCE OF A SHOWER
OVERNIGHT TUESDAY AS THE LOW-LEVEL MOISTENS COINCIDENT WITH THE
APPROACH OF A MID-LEVEL WAVE.

ON WEDNESDAY...DESPITE THE STRENGTH OF THE MID-LEVEL WAVE ON THE
GFS...THAT MODEL AGREES WITH THE NAM THAT THE GREATEST INSTABILITY
SHOULD LIE MAINLY ALONG AND EAST OF U.S. 1. LIFTED INDICES ON THE
NAM ONLY SLIGHTLY FALL BELOW 0C...BUT THE GFS CAPE APPROACHES
1000J/KG TO THE SOUTH...AND THE NAM IS NEAR 500J/KG OVER THE SAME
AREA. BUFR SOUNDINGS SHOW THE BEST INSTABILITY OVER AND NEAR KFAY
AND KRWI...PARTICULARLY ON THE GFS...AND FOR THIS FORECAST WILL
INTRODUCE A SLIGHT CHANCE OF SHOWERS AND THUNDERSTORMS MAINLY ALONG
AND EAST OF A LINE FROM ABOUT WADESBORO TO ROANOKE RAPIDS.

GUIDANCE HAS TRENDED LOWER WITH HIGH TEMPERATURES FOR WEDNESDAY...
AND IF THE NAM AND GFS VERIFY WITH A GREATER DEGREE OF AT LEAST
MID-LEVEL CLOUDS...HIGHS WILL STRUGGLE TO APPROACH TRIPLE DIGITS IN
CENTRAL NORTH CAROLINA. HIGHER DEW POINTS WEDNESDAY...ESPECIALLY
OVER THE SANDHILLS AND SOUTHERN COASTAL PLAIN...COULD STILL RESULT
IN MAXIMUM APPARENT TEMPERATURES NEAR HEAT ADVISORY CRITERIA. HIGH
TEMPERATURES MAY ACTUALLY BE CLOSER TO 100 IN SOME LOCATIONS TUESDAY
WITH MORE SUN EXPECTED AND A DRIER AIR MASS OVERALL...ALTHOUGH ON
TUESDAY DEW POINTS SHOULD SHOW SOME MIXING DURING THE AFTERNOON.

&&

.LONG TERM /WEDNESDAY NIGHT THROUGH SUNDAY/...
AS OF 300 PM SUNDAY...

WITH THE CONSENSUS OF THE LONG-TERM GUIDANCE SHOWING THE UPPER RIDGE
CENTERED IN VICINITY OF ARKANSAS...AND EXTENDING EAST INTO NORTH
CAROLINA...THE PRIMARY CONCERN AT LEAST THROUGH THURSDAY...AND
POSSIBLY EVEN INTO FRIDAY...WILL BE THE HOT AND HUMID CONDITIONS.
1000-850MB THICKNESSES EXTEND AS HIGH AS 1450-1455M...WHICH WOULD
AGAIN PUT CENTRAL NORTH CAROLINA SOLIDLY IN THE POTENTIAL FOR HIGH
TEMPERATURES IN THE MID 90S TO JUST ABOVE 100 DEGREES. THICKNESSES
ARE FORECAST TO FALL SLIGHTLY FRIDAY COMPARED TO WEDNESDAY AND
THURSDAY. PRECIPITABLE WATER VALUES SHOULD ALSO BE IN VICINITY OF
TWO INCHES...AND DESPITE THE RIDGE OVERHEAD...IN A SYNOPIC REGIME
JUST SOUTH OF A SURFACE FRONTAL ZONE AS HIGH PRESSURE TRIES TO NOSE
SOUTH FROM THE LOWER GREAT LAKES...AT LEAST ISOLATED THUNDERSTORMS
WILL BE POSSIBLE THURSDAY.

THE RIDGE STARTS TO RETREAT WEST LATE IN THE WEEK...AND THIS SHOULD
RESULT IN GRADUALLY INCREASING DIFFLUENCE ALOFT AS AN UPPER TROUGH
DEEPENS SOMEWHAT OVER THE ATLANTIC SEABOARD. GFS ENSEMBLE MOS
SUGGESTS INCREASING CHANCES FOR SHOWERS AND THUNDERSTORMS DURING
LATE WEEK AND INTO THE WEEKEND...WHICH SEEMS REASONABLE CURRENTLY
BASED ON THE UPPER PATTERN...LINGERING MOISTURE...AND SURFACE
TROUGHINESS FORECAST OVER CENTRAL NORTH CAROLINA. COARSE MODEL
SOUNDINGS FROM THE GFS AND ECMWF AGREE WITH THE MOS ENSEMBLE POPS
THAT THE HIGHEST CHANCES FOR RAIN CURRENTLY IN THE FORECAST WILL BE
SATURDAY...WITH SOME EVIDENCE SUGGESTING CENTRAL NORTH CAROLINA
COULD START TO DRY SOME FROM THE NORTHWEST ON DAY SEVEN. FOR NOW...
WILL FORECAST THE HIGHEST CHANCES FRIDAY MAINLY ALONG AND NORTH OF
U.S. 64 CLOSER TO THE FRONTAL ZONE...AND SCATTERED THUNDERSTORMS
THROUGHOUT CENTRAL NORTH CAROLINA SATURDAY. WILL CONTINUE CHANCES
FOR SHOWERS AND THUNDERSTORMS SUNDAY...WITH THE HIGHER CHANCES THEN
MAINLY SOUTH OF A LINE FROM KIXA TO KVUJ. SINCE THERE WILL BE MORE
CLOUDS ANTICIPATED OVER THE WEEKEND ALONG WITH A MORE UNSETTLED AIR
MASS...HIGH TEMPERATURES SHOULD BE A FEW DEGREES COOLER OVER THE
WEEKEND COMPARED TO VALUES THAT ARE ANTICIPATED WITH MORE RIDGING
OVERHEAD. THIS IS SUPPORTED BY THE GFS MOS ENSEMBLES AND MOS TRENDS.

&&

.AVIATION /18Z SUNDAY THROUGH SATURDAY/...
AS OF 140 PM SUNDAY...
SHOWERS AND THUNDERSTORMS WILL BECOME NUMEROUS ACROSS THE AREA THIS
AFTERNOON THROUGH LATE THIS EVENING AS AN UPPER DISTURBANCE SAGS
SOUTH THROUGH THE AREA. HEAVY RAIN WILL CAUSE PERIODS OF IFR TO MVFR
RESTRICTIONS WILL BE POSSIBLE WITH ANY STRONG STORM.

CONVECTION WILL DIMINISH FROM THE NORTHWEST IN THE TRIAD AREA BY
AROUND MIDNIGHT...WITH LINGERING CONVECTION IN THE EAST THROUGH
SUNRISE BEFORE THE DEEP MOISTURE AXIS AND UPPER DISTURBANCE MOVE
SOUTHEAST OF THE AREA. MVFR TO IFR CONDITIONS WITH AREAS OF FOG ARE
POSSIBLE OVERNIGHT AFTER THE RAIN ENDS...ESPECIALLY ACROSS NORTHERN
TAF SITES WHERE CLEARING COULD OCCUR. OTHERWISE...VFR CONDITIONS
EXPECTED ON MONDAY.

BEYOND THE 24 HOUR TAF PERIOD:
CENTRAL NC WILL REMAIN ON THE EASTERN PERIPHERY OF THE DRY/HOT AIR
RIDGE OVER THE CENTRAL US. THIS WILL SUPPORT PREDOMINATELY VFR
CONDITIONS WITH ISOLATED AFTERNOON STORMS POSSIBLE THROUGH LATE IN
THE WORK WEEK. RAIN CHANCES SHOULD INCREASE ON SATURDAY WITH THE
APPROACH OF AN UPPER LEVEL WAVE FROM THE WEST.

&&

.RAH WATCHES/WARNINGS/ADVISORIES...
NONE.

SYNOPSIS...CBL
NEAR TERM...CBL
SHORT TERM...DJF
LONG TERM...DJF
AVIATION...CBL
Hazardous weather outlook, Jul 31, 2:36 PM EST, 1 hour 59 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RALEIGH NC
336 PM EDT SUN JUL 31 2011

NCZ008>011-024>028-040>043-073>078-083>086-088-089-011945-
GRANVILLE-VANCE-WARREN-HALIFAX-ORANGE-DURHAM-FRANKLIN-NASH-EDGECOMBE-
CHATHAM-WAKE-JOHNSTON-WILSON-STANLY-MONTGOMERY-MOORE-LEE-HARNETT-
WAYNE-ANSON-RICHMOND-SCOTLAND-HOKE-CUMBERLAND-SAMPSON-
336 PM EDT SUN JUL 31 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

NUMEROUS SHOWERS AND THUNDERSTORMS WILL CONTINUE INTO TONIGHT. THE
PRIMARY THREAT WILL BE LOCALIZED FLOODING...ESPECIALLY IN URBAN
AND POOR DRAINAGE AREAS...OR WHERE MULTIPLE STORMS OCCUR OVER A
SHORT PERIOD OF TIME. RAINFALL AMOUNTS COULD EXCEED TWO INCHES PER
HOUR IN THE STRONGER THUNDERSTORMS. ALSO...THE ISOLATED...STRONGER
STORMS COULD PRODUCE DAMAGING WIND GUSTS TO AROUND 60 MPH.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

HIGH TEMPERATURES WILL BE CLIMBING BACK INTO THE MID 90S TO NEAR
100 DEGREES TUESDAY THROUGH FRIDAY. HEAT INDICES DURING A PART OF
THIS PERIOD COULD APPROACH...OR EXCEED...105 DEGREES. ONCE AGAIN...
THOSE PLANNING ACTIVITIES OUTDOORS SHOULD BE PREPARED FOR THE HEAT.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTERS ARE ENCOURAGED TO REPORT ANY SEVERE OR SIGNIFICANT
WEATHER...INCLUDING FLOODING...IMMEDIATELY TO THE NATIONAL WEATHER
SERVICE.

NCZ007-021>023-038-039-011945-
PERSON-FORSYTH-GUILFORD-ALAMANCE-DAVIDSON-RANDOLPH-
336 PM EDT SUN JUL 31 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

NUMEROUS SHOWERS AND THUNDERSTORMS WILL CONTINUE INTO TONIGHT. THE
PRIMARY THREAT WILL BE LOCALIZED FLOODING...ESPECIALLY IN URBAN
AND POOR DRAINAGE AREAS...OR WHERE MULTIPLE STORMS OCCUR OVER A
SHORT PERIOD OF TIME. RAINFALL AMOUNTS COULD EXCEED TWO INCHES PER
HOUR IN THE STRONGER THUNDERSTORMS. ALSO...THE ISOLATED...STRONGER
STORMS COULD PRODUCE DAMAGING WIND GUSTS TO AROUND 60 MPH.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTERS ARE ENCOURAGED TO REPORT ANY SEVERE OR SIGNIFICANT
WEATHER...INCLUDING FLOODING...IMMEDIATELY TO THE NATIONAL WEATHER
SERVICE.

DJF

In the hours before

Special weather statement, Jul 31, 1:10 PM EST, 3 hours 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
210 PM EDT SUN JUL 31 2011

NCZ026-311915-
FRANKLIN-
210 PM EDT SUN JUL 31 2011

...SHOWERS AND THUNDERSTORMS WILL MOVE ACROSS FRANKLIN COUNTY THROUGH
315 PM EDT...

AT 209 PM EDT...DOPPLER RADAR INDICATED SHOWERS AND THUNDERSTORMS
WITH VERY HEAVY RAIN OVER LOUISBURG...MOVING EAST AT 20 MPH.

SOME LOCATIONS IMPACTED INCLUDE... LOUISBURG...RURAL CENTRAL
FRANKLIN COUNTY AND RURAL EASTERN FRANKLIN COUNTY.

HAZARDS INCLUDE...
GUSTY WINDS OF 30 TO 40 MPH.
DEADLY CLOUD TO GROUND LIGHTNING.
HEAVY RAINFALL AND MINOR FLOODING.

SEEK SHELTER IN A NEARBY BUILDING OR VEHICLE. STRONG WINDS ARE
CAPABLE OF KNOCKING DOWN SMALL TREES AND BLOWING AROUND TRASH CANS...
POTTED PLANTS...LAWN FURNITURE AND OTHER LIGHT OUTDOOR OBJECTS.

THIS STORM WILL PRODUCE HEAVY RAINFALL...WHICH WILL CAUSE MINOR
FLOODING OF LOW LYING AREAS INCLUDING DITCHES...CREEKS...ROADWAYS AND
AREAS OF POOR DRAINAGE. AVOID THESE AREAS AND DO NOT CROSS FLOODED
ROADS. MOTORISTS SHOULD ALSO REDUCE DRIVING SPEEDS TO AVOID
HYDROPLANING.

&&

LAT...LON 3625 7813 3621 7811 3620 7801 3593 7820
      3590 7826 3591 7835 3593 7835 3594 7839
      3598 7844 3602 7855 3609 7854 3618 7850
      3616 7842 3623 7838 3623 7834 3627 7830
TIME...MOT...LOC 1809Z 286DEG 19KT 3609 7831

ELLIS
Special weather statement, Jul 31, 1:26 PM EST, 3 hours 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
226 PM EDT SUN JUL 31 2011

NCZ077-088-311915-
CUMBERLAND-HARNETT-
226 PM EDT SUN JUL 31 2011

...A STRONG THUNDERSTORM WILL MOVE ACROSS HARNETT AND CUMBERLAND
COUNTIES THROUGH 315 PM EDT...

AT 226 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER
TIMBERLAKE...OR ABOUT 9 MILES NORTH OF FORT BRAGG...MOVING EAST AT 15
MPH.

SOME LOCATIONS AFFECTED BY THIS STORM INCLUDE...TIMBERLAKE...ANDERSON
CREEK.

HAZARDS INCLUDE...
GUSTY WINDS OF 30 TO 40 MPH.
DEADLY CLOUD TO GROUND LIGHTNING.
HEAVY RAINFALL AND MINOR FLOODING.

SEEK SHELTER IN A NEARBY BUILDING OR VEHICLE. STRONG WINDS ARE
CAPABLE OF KNOCKING DOWN SMALL TREES AND BLOWING AROUND TRASH CANS...
POTTED PLANTS...LAWN FURNITURE AND OTHER LIGHT OUTDOOR OBJECTS.

THIS STORM WILL PRODUCE HEAVY RAINFALL...WHICH WILL CAUSE MINOR
FLOODING OF LOW LYING AREAS INCLUDING DITCHES...CREEKS...ROADWAYS AND
AREAS OF POOR DRAINAGE. AVOID THESE AREAS AND DO NOT CROSS FLOODED
ROADS. MOTORISTS SHOULD ALSO REDUCE DRIVING SPEEDS TO AVOID
HYDROPLANING.

&&

LAT...LON 3542 7879 3530 7872 3521 7867 3513 7900
      3523 7911 3538 7904
TIME...MOT...LOC 1826Z 253DEG 11KT 3527 7898

ELLIS
Special weather statement, Jul 31, 2:36 PM EST, 1 hour 59 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
336 PM EDT SUN JUL 31 2011

NCZ042-312015-
JOHNSTON-
336 PM EDT SUN JUL 31 2011

...A STRONG THUNDERSTORM WILL MOVE ACROSS JOHNSTON COUNTY THROUGH 415
PM EDT...

AT 336 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 7 MILES
SOUTHEAST OF FOUR OAKS...OR ABOUT 10 MILES SOUTH OF SMITHFIELD...
MOVING SOUTHEAST AT 10 MPH.

SOME LOCATIONS AFFECTED BY THIS STORM INCLUDE... RURAL SOUTHERN
JOHNSTON COUNTY.

HAZARDS INCLUDE...
GUSTY WINDS OF 30 TO 40 MPH.
DEADLY CLOUD TO GROUND LIGHTNING.
HEAVY RAINFALL AND MINOR FLOODING.

SEEK SHELTER IN A NEARBY BUILDING OR VEHICLE. STRONG WINDS ARE
CAPABLE OF KNOCKING DOWN SMALL TREES AND BLOWING AROUND TRASH CANS...
POTTED PLANTS...LAWN FURNITURE AND OTHER LIGHT OUTDOOR OBJECTS.

THIS STORM WILL PRODUCE HEAVY RAINFALL...WHICH WILL CAUSE MINOR
FLOODING OF LOW LYING AREAS INCLUDING DITCHES...CREEKS...ROADWAYS AND
AREAS OF POOR DRAINAGE. AVOID THESE AREAS AND DO NOT CROSS FLOODED
ROADS. MOTORISTS SHOULD ALSO REDUCE DRIVING SPEEDS TO AVOID
HYDROPLANING.

&&

LAT...LON 3526 7849 3531 7854 3549 7841 3538 7815
      3537 7816 3535 7816 3534 7821 3532 7824
      3532 7826 3528 7831 3525 7841
TIME...MOT...LOC 1936Z 296DEG 9KT 3537 7835

SEC
Special weather statement, Jul 31, 3:25 PM EST, 1 hour 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
425 PM EDT SUN JUL 31 2011

NCZ021-312130-
FORSYTH-
425 PM EDT SUN JUL 31 2011

...A STRONG THUNDERSTORM WILL MOVE ACROSS FORSYTH COUNTY THROUGH 530
PM EDT...

AT 424 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER
DONNAHA...OR ABOUT OVER EAST BEND...MOVING SOUTHEAST AT 10 MPH.
OTHER STRONG THUNDERSTORMS WITH HEAVY RAIN WERE LOCATED NORTH OF
WINSTON-SALEM.

SOME LOCATIONS AFFECTED BY THIS STORM INCLUDE...DONNAHA...
HUNTSVILLE...LEWISVILLE...CLEMMONS.

HAZARDS INCLUDE...
GUSTY WINDS OF 30 TO 40 MPH.
DEADLY CLOUD TO GROUND LIGHTNING.

IF YOU SEE LIGHTNING OR HEAR THUNDER...YOU ARE AT RISK. TAKE SHELTER
INDOORS IMMEDIATELY. IF YOU CANNOT FIND SHELTER IN A BUILDING A
VEHICLE PROVIDES SAFETY FROM LIGHTNING.

&&

LAT...LON 3611 8051 3614 8044 3627 8045 3626 8003
      3601 8005 3602 8021 3600 8022 3599 8032
      3597 8040 3599 8043 3601 8042 3606 8047
      3604 8049 3606 8051 3609 8052
TIME...MOT...LOC 2024Z 320DEG 11KT 3620 8051

SEC
Local storm report, Jul 31, 3:37 PM EST, 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
437 PM EDT SUN JUL 31 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0415 PM     HEAVY RAIN       2 SSE SAXAPAHAW         35.93N  79.31W
07/31/2011  M3.00 INCH       ALAMANCE           NC   TRAINED SPOTTER

            3-6 INCHES OF WATER ON WHITNEY ROAD NEAR SAXAPAHAW.

&&

EVENT NUMBER RAH1101118

SEC
Special weather statement, Jul 31, 4:07 PM EST, 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
507 PM EDT SUN JUL 31 2011

NCZ021-022-038-039-312200-
DAVIDSON-FORSYTH-GUILFORD-RANDOLPH-
507 PM EDT SUN JUL 31 2011

...A STRONG THUNDERSTORM WILL MOVE ACROSS
RANDOLPH...GUILFORD...SOUTHEAST FORSYTH AND DAVIDSON COUNTIES
THROUGH 600 PM EDT...

AT 507 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER
SEDGE GARDEN...OR ABOUT 8 MILES SOUTHEAST OF WINSTON-SALEM...MOVING
SOUTHEAST AT 20 MPH.

SOME LOCATIONS AFFECTED BY THIS STORM INCLUDE...HIGH POINT...
THOMASVILLE...TRINITY...AND...ARCHDALE.

HAZARDS INCLUDE...
GUSTY WINDS OF 40 TO 50 MPH.
HEAVY RAINFALL.

SEEK SHELTER IN A NEARBY BUILDING OR VEHICLE. STRONG WINDS ARE
CAPABLE OF KNOCKING DOWN SMALL TREES AND BLOWING AROUND TRASH CANS...
POTTED PLANTS...LAWN FURNITURE AND OTHER LIGHT OUTDOOR OBJECTS.

&&

LAT...LON 3612 8051 3614 8044 3614 8003 3574 7979
      3574 8046 3583 8049 3584 8043 3586 8042
      3585 8039 3589 8042 3589 8037 3596 8038
      3606 8047 3604 8049 3605 8051
TIME...MOT...LOC 2107Z 327DEG 16KT 3602 8013

22

The radar

The Roanoke radar (KFCX), 125 km away, was scanning. The volume nearest the first event began at 21:35 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Davidson

When
July 31, 4:35 PM EST to 5:02 PM EST
Where
Davidson County, 4.69 mi WNW of Thomasville to 3.43 mi WNW of Gordontown
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
35.900, -80.160

Numerous trees were blown down along the wind swath, including down trees on Clodfelter Road, Interstate 85, Becks Nursery Road, Allred Road, and Old Highway 64.

Thunderstorm Wind, Stanly

When
July 31, 5:53 PM EST to 6:00 PM EST
Where
Stanly County, 1.49 mi SSE of Albemarle to Big Lick
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
35.350, -80.210

Several trees were blown down along the wind swath, including down trees on Lowder Street and NC Highway 205. One tree was also reported down on a home. There was no information available regarding monetary damages.

Thunderstorm Wind, Anson

When
July 31, 6:25 PM EST to 6:45 PM EST
Where
Anson County, 4.13 mi NNE of Polkton to 2.36 mi NNW of Bethel
Measured
50 kt (58 mph) estimated gust
Reported by
Department of Highways
Coordinates
35.050, -80.160

Several trees were blown down along the wind swath, including down trees on Hopewell Church Road, Bill Curlee Road, and Pleasant Hill Church Road.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Carolina in 2011Every state in 2011This day in weather historyWarnings in North Carolina, July 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 332779, 332780, 332782.